THURSDAY, Jan. 13, 2011 (HealthDay News) -- U.S. health officials announced Thursday that they will lower the maximum amount of the pain reliever acetaminophen allowed in prescription opioid products such as Vicodin and Percocet because of reports of severe liver damage.
Over a period of three years, the upper threshold of acetaminophen in prescription drugs containing opioids such as codeine will be set at 325 milligrams per dose. Right now, such products can contain up to 750 milligrams of acetaminophen, Dr. Sandra Kweder, deputy director of the Office of New Drugs in the Center for Drug Evaluation and Research (CDER) at the U.S. Food and Drug Administration, said during a Thursday news conference.
The FDA will also be mandating that such prescription combination products include "black box" warnings on their labels alerting users to the potential for liver damage.
"We're taking a major step in the agency's overall strategy to reduce the risk of intentional and unintentional liver damage that can occur if a patient takes too much of the common painkiller acetaminophen," Kweder said. "[But] let me also be clear that, when taken as directed, acetaminophen is a very safe product. Our goal is to make it even safer."
Patients already taking such products should not stop taking them without consulting a health-care provider, she emphasized. "There is no immediate threat to patients, even at the higher dose," she said.
The new actions do not affect over-the-counter (OTC) products containing acetaminophen such as Tylenol and Nyquil, although Kweder said the agency is considering taking action in that area as well.
Right now, OTC products can contain up to 500 milligrams of the ingredient with a limit of four doses per 24-hour period. These products already carry warnings of possible liver damage on their labels.
Overdoses from these prescription combination products account for nearly half of all cases of acetaminophen-related liver damage in the United States, according to Dr. Gerald Dal Pan, director of CDER's Office of Surveillance and Epidemiology. "Many of [the cases of liver damage] result in liver failure or death," he added.
Many of the 800 acetaminophen-related cases of liver injury each year in the United States occur because a person is taking two acetaminophen products at one time, often for two different conditions such as back pain and migraine, and this can exceed the recommended daily limit, he said. Combining acetaminophen with alcohol can also be dangerous.
Although over-the-counter medications containing acetaminophen clearly state the ingredients, prescription products are less clear. Many patients may not know that the drug they're taking contains acetaminophen and often they aren't warned to avoid other acetaminophen-containing products.
Some 200 million prescriptions were dispensed for acetaminophen/opioid prescription products in 2008, said Kweder, who added that lower-dose versions of the drugs "won't be any less effective."
These latest actions follow the advice of an FDA expert advisory committee issued in June of 2009.
The FDA is encouraging patients to:
- Carefully read all labels for prescription and OTC medications and ask if their prescription medicine contains acetaminophen.
- Don't take more than one acetaminophen-containing product at one time and that includes OTC medications.
- Don't take more than the maximum daily amount of 4 grams, or 4,000 milligrams, of acetaminophen a day.
- Avoid drinking alcohol while taking acetaminophen.
- Stop taking acetaminophen and seek medical help immediately if you experience allergic reactions such as rash, itching, swelling of the face and/or difficulty breathing.
- Seek medical help right away if you think you have taken more than the directed dosage of acetaminophen.
For more on the affected acetaminophen-containing products, visit the FDA.